Kentucky, 2024Flooding in Kentucky, May 10 to 18, 2024
May 10 to 18, 2024 · NWS PAH · 3 events in 2 counties and zones
Heavy rainfall in early May, culminating in the May 8th severe weather and flooding event, resulted in rising river levels on the Lower Ohio and Mississippi Rivers, with Olmsted, Cairo, and Hickman reaching minor flood stage in the following days. Minor flooding in Western Kentucky around these river sites lasted 5 to 8 days with impacts limited to low-lying areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall in early May, culminating in the May 8th severe weather and flooding event, resulted in rising river levels on the Lower Ohio and Mississippi Rivers, with Olmsted, Cairo, and Hickman reaching minor flood stage in the following days. Minor flooding in Western Kentucky around these river sites lasted 5 to 8 days with impacts limited to low-lying areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 11:31 AM CST, 2 hours 29 minutes earlier. Its key messages:
- Dry with close to normal temperatures through the weekend.
- Shower and thunderstorm chances return next week.
Area forecast discussion, May 10, 11:31 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1231 PM CDT Fri May 10 2024
.KEY MESSAGES...
- Dry with close to normal temperatures through the weekend.
- Shower and thunderstorm chances return next week.
&&
.UPDATE...
Issued at 1230 PM CDT Fri May 10 2024
Updated aviation discussion for 18Z TAFs.
&&
.DISCUSSION...
Issued at 258 AM CDT Fri May 10 2024
A couple weak perturbations will progress into the Ohio Valley
in northwest flow aloft over the next 24-36 hours. That will
result in a few periods of increased cloud cover through
Saturday morning. Otherwise, expect a fair amount of sunshine
through the weekend with dry conditions. Temperatures will be a
little below normal through Saturday, then trend more towards
seasonable levels by Sunday as a warming trend ensues.
Another wet pattern appears on tap next week as an upper low
currently over the southwestern U.S. inches closer by early in
the week. A couple periods of showers and isolated storms appear
possible. The first is slated to arrive on Monday and linger
through Tuesday. The second arrives later in the week with the
approach of an upper level trough within quasi-zonal flow.
At this time, the synoptic setup doesn't appear particularly
favorable for flooding or severe weather potential. However,
it's too early to tell for certain given the degree of model
spread this far out.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1230 PM CDT Fri May 10 2024
VFR conditions are expected through the TAF period. Daytime
cumulus has lifted to around 4000 ft and is expected to remain
at VFR heights. Cloud coverage drops off overnight except for in
the vicinity of a fairly dry frontal passage moving through the
Evansville Tri-State. A brief shower cannot be completely ruled
out but is low enough probability to be left out of the TAF for
now. Northerly winds of 8-10 kts gusting to 15-18 kts today
become light out of the southwest tonight before the front moves
through early tomorrow morning resulting in breezy northwesterly
winds during the day tomorrow.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...ATL
DISCUSSION...RJP
AVIATION...ATL
Hazardous weather outlook, May 10, 1:52 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
252 PM CDT Fri May 10 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
252 PM CDT Fri May 10 2024 /352 PM EDT Fri May 10 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms are in the forecast Monday and Tuesday.
Lightning and brief heavy rain are likely to be the primary
hazards.
River flooding is expected to remain at several points along area
rivers through the weekend into next week. Consult the river flood
warning products for additional details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Ballard
- When
- May 10, 2:00 PM CST to May 18, 2:00 PM CST
- Where
- Ballard County, 2.66 mi WNW of Wickliffe to 0.92 mi SW of East Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.988, -89.122
Minor flooding occurred on the Ohio River across from Cairo mid-month affecting low-lying areas.
Flood, Fulton
- When
- May 11, 12:00 AM CST to May 18, 3:00 PM CST
- Where
- Fulton County, 1.74 mi WNW of Hickman to 1.9 mi NW of Hickman
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.584, -89.206
Minor flooding occurred near Hickman mid-month in low-lying areas.
Flood, Ballard
- When
- May 11, 10:30 AM CST to May 16, 1:45 AM CST
- Where
- Ballard County, 3.86 mi W of Oscar to 3.45 mi NW of Oscar
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.130, -89.100
Minor flooding occurred across from Olmsted mid-month in low-lying areas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, May 10, 20242 deaths · $185 million · EF2 · 52 events
- Tornadoes and Damaging Winds in Florida, May 10, 20243 injured · EF2 · 21 events
- Flash Flooding and Debris Flow in Hawaii, May 10 to 13, 2024$100,000 · 9 events
- Tornado and Hail in Alabama, May 10, 2024$85,000 · EF0 · 8 events
- Hail and Damaging Winds in Mississippi, May 10, 20242 injured · $31,000 · 61 kt wind · 4 events
- Damaging Winds in South Carolina, May 10, 2024$51,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, May 10, 2024$32,000 · 1.75 in hail · 7 events
- Damaging Winds in Florida, May 10, 2024$5,000 · 87 kt wind · 31 events
- Hail and Damaging Winds in South Carolina, May 10, 20241.75 in hail · 23 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 10, 202414 events
- Hail and Damaging Winds in North Carolina, May 10, 20241.25 in hail · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 202453 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181516, 1181507, 1181515.